Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 254, NWS Tallahassee, FL

July 31, 2016Randolph County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 31, 2016, 1:54 PM EDT for Randolph County, Terrell County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 1:54 PM EDT (17:54 UTC)
Expired
Jul 31, 2016, 2:45 PM EDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:16 PM EDTTSTM WND DMG5 S Shellman, GATREE DOWN ON HIGHWAY 41 SOUTH. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS52 KTAE 311754
SVRTAE
GAC243-273-311845-
/O.NEW.KTAE.SV.W.0254.160731T1754Z-160731T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
154 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TERRELL COUNTY IN GEORGIA...
  SOUTHEASTERN RANDOLPH COUNTY IN GEORGIA...

* UNTIL 245 PM EDT

* AT 154 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SHELLMAN...OR 9 MILES SOUTHWEST OF DAWSON...AND IS NEARLY
  STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHELLMAN...GRAVES...DOVEREL AND MARTINS CROSSROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3165 8466 3176 8467 3178 8448 3164 8449
TIME...MOT...LOC 1754Z 269DEG 4KT 3171 8458 

HAIL...0.75IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
527 
WWUS52 KTAE 311836
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
236 PM EDT SUN JUL 31 2016

GAC243-273-311845-
/O.EXP.KTAE.SV.W.0254.000000T0000Z-160731T1845Z/
TERRELL GA-RANDOLPH GA-
236 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TERRELL AND
SOUTHEASTERN RANDOLPH COUNTIES WILL EXPIRE AT 245 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3165 8466 3176 8467 3178 8448 3164 8449
TIME...MOT...LOC 1834Z 269DEG 4KT 3171 8458 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:37 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 31, 1:37 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
137 PM EDT SUN JUL 31 2016

.AVIATION [Through 18Z Monday]...

Thunderstorms directly affecting terminals may cause gusty,
variable winds and a reduction in visibility to IFR levels, but
otherwise VFR conditions are expected to prevail through the
period. Winds will be mostly below 10 knots and from the
southwest.

&&

.PREV DISCUSSION [1156 AM EDT]...

.NEAR TERM [Through Today]...

High pressure persists over the northern Gulf coast with an upper
level shortwave trough over the Great Lakes. The 12Z TAE sounding
showed light southwest flow in the 1000-700 mb layer, 2000 J/kg
SBCAPE, and PW approaching 2". Light southwest flow generally
means about 50-60% chances for showers and thunderstorms across
north Florida and 30-40% chances in southeast Alabama and
southwest Georgia. With the plentiful moisture in place and some
enhancement of upper level divergence to our north, however,
chances today will be slightly high than normal- about 40-50% in
southeast Alabama and southwest Georgia. Overall, we expect an
active day for showers and thunderstorms across the area with
highs in the low to mid 90s and apparent temperatures peaking in
the 101-106 range again.

.SHORT TERM [Tonight Through Tuesday]...
A warm and moist atmosphere will be in place across the region
through Tuesday, with typical summertime weather expected.
Afternoon temperatures in the mid 90s will combine with the
seabreeze to generated scattered thunderstorms, with PoPs near
climo for early August.

.LONG TERM [Tuesday Night Through Sunday]...
Typical summertime conditions will prevail through much of the
week as synoptic scale forcing remains minimal, leaving the
seabreeze as the primary driver for afternoon convection. Expect
PoPs near climo through Thursday, with potentially higher coverage
later in the week as the subtropical ridge axis shifts a bit north
and allows for deeper onshore flow into the region. Temperatures
will continue to be warm with highs in the mid 90s and lows in the
mid 70s.

.MARINE...
Light onshore winds will continue through much of the week,
enhanced slightly by the seabreeze near the coast each afternoon.

.FIRE WEATHER...
With RH values above critical thresholds, hazardous fire weather
conditions are not expected for the next several days.

.HYDROLOGY...
No widespread flooding issues are expected through this period.
With deep layer moisture and slow movement of scattered
thunderstorms each afternoon and early evening, localized areas
of minor flooding cannot be ruled out.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  75  94  76 /  10  30  20  40  30
Panama City   80  89  79  89  79 /  20  30  10  30  20
Dothan        74  91  74  92  74 /  30  50  30  40  10
Albany        75  93  74  93  75 /  30  50  40  30  20
Valdosta      75  93  73  94  74 /  30  40  30  40  30
Cross City    75  93  74  94  75 /  20  30  20  30  20
Apalachicola  78  89  78  90  78 /  10  30  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Moore
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...Camp

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:38 PM EDTAreal Flood AdvisoryTAEDougherty, Irwin, Tift, Worth112 min
Jul 31, 2:34 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Miller, Seminole41 min
Jul 31, 3:02 PM EDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole43 min
Jul 31, 3:08 PM EDTSevere Thunderstorm WarningTAEDougherty, Mitchell, Worth39 min
Jul 31, 3:22 PM EDTAreal Flood AdvisoryTAEBaker, Early, Miller, Mitchell3 hr
Jul 31, 3:45 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole45 min
Jul 31, 4:21 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady39 min
Jul 31, 4:44 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.